Living Columns & Blogs

Right under your nose: Inhalant abuse involves common household products

When parents worry about their children abusing substances, they usually think of illegal drugs such as marijuana, ecstasy or heroin. However, some of the substances most often abused by teenagers and young adults are commonly found around the house. Inhalants such as glue, shoe polish and nitrous oxide are legal to purchase, but abusing them can lead to permanent health problems and even death.

An inhalant is any substance that can be breathed in to induce a mind-altering effect, often by depressing the central nervous system or by relaxing blood vessels. These typically volatile inhalants are often the first drugs abused by older children or young teenagers because kids easily can buy cheap rubber cement, markers or nail polish remover in a store or simply find them around the house. In the United States, nearly one in five eighth graders has abused inhalants.

Young adults often “graduate” to ordering cases of nitrous oxide chargers or “whippets.” These small, torpedo-like metal canisters are intended to be used in a whipped-cream dispenser. Unlike other inhalants, nitrites are stimulants and can cause damage similar to that resulting from cocaine use.

Short ‘high,’ permanent damage

Kids abuse substances ranging from hairspray to propane by inhaling or sniffing them directly from the container or by first spraying onto a rag or dispensing into a balloon or bag. The result is a sense of euphoria that lasts anywhere from 45 seconds to 45 minutes.

Although the “high” from huffing, bagging or sniffing is brief, damage to the body can be permanent. Immediate short-term symptoms can include dizziness, headache, slurred speech, nausea, unconsciousness or hallucinations. Death by suffocation can result when a substance is sprayed or poured into a plastic bag, and the bag is placed over the head.

Fatty tissues in the brain and nervous system often absorb the chemicals in inhalants, with the results lasting long after the high is gone. Chronic abuse of these caustic substances can lead to permanent changes including:

  • Numbness or tingling in the hands or feet

  • Irregular heartbeat or heart failure

  • Liver, kidney or lung damage

  • Brain damage

  • Hearing loss

  • Seizures

  • Increased risk of cancer

Recognize the signs

Detecting inhalant abuse can be difficult. Many of the general signs are the same as for abuse of illegal drugs — depression, poor academic performance, hanging out with a new group of friends, etc. In addition, parents and friends should watch for:

  • A hacking cough

  • A rash around the mouth

  • A drunken or dazed appearance

  • Loss of coordination or attention

  • Red or runny eyes and nose

  • Chemical odors on the breath, skin or clothes

  • Paint or other stains on the face, hands or clothing

  • Hidden bags, rags, gauze or empty solvent containers

  • Missing household products such as cleaners or cooking spray

Inhalant abuse can cause “sudden sniffing death” even when the user is otherwise healthy. Call 911 if a person is unconscious, having seizures or not breathing, regardless of the cause.

When inhalant abuse is suspected but symptoms are not immediately life-threatening, a parent should contact the young person’s primary care doctor for a complete exam and discussion of options. In addition to treatment for physical damage to the body, psychiatric treatment may be needed for depression, suicidal thoughts or other problems.

Inhalants are poisons, so the national Poison Control Program is a good resource for additional information. Call 800-222-1222.

Many parents talk with their children about the dangers of illegal drugs. It’s also important to discuss the dangers of abusing inhalants. Make sure children and young adults understand that inhaling these toxic substances can lead to permanent damage and that death can occur after just a single use. Keep track of the inhalants purchased for home cleaning and other uses and whether they are being used up too quickly. Doing so can save a child or teenager’s life.

Joshua Dloomy, MD, is a resident with the Penn State Health Family and Community Medicine Residency Program at Mount Nittany Medical Center. Christopher Heron, MD, is a family medicine physician with Penn State Medical Group.
  Comments